Alert archive / Alabama / River Flood Warnings in 2014

River Flood Warning 49, NWS Birmingham, AL

December 27, 2014Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Dec 27, 2014, 7:57 AM CST for Greene County, Hale County, Marengo County, Alabama. It was in force for 5 days.

The area

The outline as issued.

The facts

Issued
Dec 27, 2014, 7:57 AM CST (13:57 UTC)
Expired
Jan 1, 2015, 8:24 AM CST
In force
5 days
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1). The gauge peaked at 96.37 ft at Dec 28, 2014, 3:00 PM CST.

actionminormoderate909510012/2712/2812/2912/3012/3101/0101/02
Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WGUS44 KBMX 271357 CCA
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING...CORRECTED FORMATTING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
757 AM CST SAT DEC 27 2014

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM AFFECTING GREENE...HALE 
  AND MARENGO COUNTIES.
  SUCARNOOCHEE RIVER AT LIVINGSTON AFFECTING SUMTER COUNTY.

.HEAVY RAINFALL OF TWO TO FOUR INCHES IS EXPECTED OVER THE BLACK 
WARRIOR AND SUCARNOOCHEE RIVER BASINS OVER THE NEXT 48 HOURS...AND A 
FLOOD WARNING IS NOW IN EFFECT FOR THE BLACK WARRIOR RIVER AT SELDEN 
LOCK AND DAM AND THE SUCARNOOCHEE RIVER AT LIVINGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY SUNDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-280151-
/O.NEW.KBMX.FL.W.0049.141227T1357Z-150101T1424Z/
/WLDA1.1.ER.141230T0651Z.141230T1800Z.150101T0224Z.NO/
757 AM CST SAT DEC 27 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* FROM LATE MONDAY NIGHT TO THURSDAY MORNING...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT  7:15 AM SATURDAY THE STAGE WAS 83.9 FEET. 
* FLOOD STAGE IS 90.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY TUESDAY MORNING AND 
  CONTINUE TO RISE TO NEAR 90.9 FEET BY EARLY TUESDAY AFTERNOON. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY WEDNESDAY EVENING.
* IMPACT...AT 90.0 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD. 
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$

ALC119-280151-
/O.NEW.KBMX.FL.W.0050.141229T1617Z-141231T1500Z/
/LVNA1.1.ER.141229T1617Z.141230T0600Z.141231T0300Z.NO/
757 AM CST SAT DEC 27 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SUCARNOOCHEE RIVER AT LIVINGSTON.
* FROM MONDAY MORNING TO WEDNESDAY MORNING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  7:30 AM SATURDAY THE STAGE WAS 10.4 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE MONDAY MORNING AND 
  CONTINUE TO RISE TO NEAR 18.9 FEET BY EARLY TUESDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY TUESDAY NIGHT.
* IMPACT...AT 18.0 FEET...FLOODING OF FARM LANDS AROUND LIVINSGTON 
  OCCURS AND CATTLE SHOULD BE MOVED TO HIGHER GROUND. 

&&

LAT...LON 3263 8819 3250 8812 3244 8805 3242 8808
          3247 8820 3261 8823         

$$
1 follow-up statement
861 
WGUS84 KBMX 280129
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
729 PM CST SAT DEC 27 2014


...THE FLOOD WARNING IS CANCELLED FOR THE BLACK WARRIOR RIVER AT 
SELDEN LOCK AND DAM...

.RISES ARE NOT EXPECTED TO BE AS GREAT AS EARLIER FORECAST FOR THE BLACK 
WARRIOR RIVER AT SELDEN LOCK AND DAM...AND THE RIVER IS EXPECTED TO CREST
JUST BELOW FLOOD STAGE. THE FLOOD WARNING IS NO LONGER IN EFFECT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

THIS WILL BE THE LAST STATEMENT ISSUED ON THIS EVENT...UNLESS CONDITIONS 
CHANGE.

&&

ALC063-065-091-280159-
/O.CAN.KBMX.FL.W.0049.000000T0000Z-150101T1424Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
729 PM CST SAT DEC 27 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM.
* AT  7:15 PM SATURDAY THE STAGE WAS 82.6 FEET. 
* FLOOD STAGE IS 90.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 89.8 FEET  
  TUESDAY AFTERNOON.
* IMPACT...AT 90.0 FEET...PASTURE AND WOOD LANDS BEGIN TO FLOOD. 
  LIVESTOCK SHOULD BE MOVED TO HIGHER GROUND AT STAGES ABOVE 90 FEET.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Dec 27, 5:57 AM CST, 2 hours earlier.

Area forecast discussion, Dec 27, 5:57 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 AM CST SAT DEC 27 2014

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...
TODAY THROUGH MONDAY.

THE SOUTHERN STREAM REMAINS VERY ACTIVE OVER THE NEXT COUPLE OF
DAYS...AND WE'LL SEE THE POSSIBILITY OF SOME FLOODING CONCERNS WITH
HEAVY RAINFALL POTENTIAL. AS WE LOOK OUT THE WINDOW THIS
MORNING...THE RAIN IS ALREADY MOVING IN EARLIER THAN EXPECTED
THROUGHOUT OUR WESTERN COUNTIES ASSOCIATED WITH AN UPPER SHORTWAVE
IMPULSE MOVING THROUGH THE SOUTHWEST FLOW ALOFT. THE LIFT IS BEING
AIDED BY 850MB WINDS OF AROUND 30 KNOTS OR SO...AND PLENTY OF
MOISTURE TRANSPORT. THEREFORE...MEASURABLE RAIN CONTINUES TO
DEVELOP AND PROGRESS NORTHEASTWARD EARLY THIS MORNING AND HAVE
ADJUSTED FORECAST GRIDS ACCORDINGLY. AS SURFACE FLOW TURNS TOWARD
THE SOUTH THIS AFTERNOON...WARM AIR AND MOISTURE ADVECTION WILL
REALLY KICK IN OUT AHEAD OF A DEVELOPING SURFACE LOW ALONG THE
LOUISIANA COASTLINE. A WARM FRONT WILL PROGRESS NORTHWARD INTO AT
LEAST THE SOUTHERN HALF OF CENTRAL ALABAMA BY SUNDAY MORNING WITH
DEWPOINTS SURGING INTO THE LOW TO MID 60S.

SEVERAL FACTORS APPEAR TO BE COMING TOGETHER FOR THE POSSIBILITY OF
FLASH FLOODING STARTING TODAY AND POSSIBLY LASTING THROUGH MONDAY
MORNING. FIRST...PWATS WITH THIS SYSTEM ARE EXPECTED TO BE VERY HIGH
ONCE AGAIN...AROUND 2 TO 2.5 STANDARD DEVIATIONS ABOVE NORMAL FOR
THIS TIME OF THE YEAR. JET DYNAMICS ARE QUITE FAVORABLE FOR
CONTINUED DEVELOPMENT OF HEAVY RAINFALL WITH EMBEDDED
THUNDERSTORMS. MUCH OF THE SOUTHEAST WILL BE IN THE RIGHT-REAR
QUADRANT OF A RAPIDLY DEVELOPING JET STREAK ACROSS THE OHIO VALLEY
AND GREAT LAKES STATES. WITH PLENTY OF UPPER DIVERGENCE...LIFT...AND
MOISTURE TO WORK WITH...THEN COMES THE POTENTIAL FOR TRAINING
CONVECTIVE DEVELOPMENT. TAKING A LOOK AT THE FORWARD PROPAGATING
CORFIDI VECTORS AND 0-6KM MEAN WIND VECTORS...THEY WILL BE
BASICALLY PARALLEL AS THIS SYSTEM PROGRESSES EASTWARD OVERNIGHT
TONIGHT THROUGH THE DAY ON SUNDAY. TRAINING AREAS OF HEAVY
RAINFALL WITH EMBEDDED STORMS WILL BE A GOOD BET WITH THIS SETUP.
THE NEXT CHALLENGE WILL BE WHERE THE HEAVIEST RAINFALL WILL BE
ALLOWED TO SET UP. GLOBAL/HI-RES MODELS HAVE GENERALLY AGREED IN A
CORRIDOR OF HEAVY RAIN ALONG OR JUST SOUTH OF THE I-20 CORRIDOR
STARTING THIS EVENING AND LASTING THROUGH SUNDAY AFTERNOON. WITH
ALL THE HEAVY RAIN THAT WE RECEIVED ON THE 23RD AND REPORTS OF
FLOODING WITH THAT SYSTEM...WE'RE CONCERNED THAT IF ANY TRAINING
DOES OCCUR THAT WE'LL SEE FLASH FLOOD CONDITIONS OCCURRING QUICKLY
WITH SATURATED GROUND CONDITIONS. STREAM FLOWS ARE ALSO AT THE
75TH PERCENTILE OR HIGHER AT THE CURRENT TIME WHICH WILL MEAN THAT
RIVER AND STREAM FLOODING WILL ALSO BE A POSSIBILITY. ANOTHER WAVE
OF RAINFALL IS EXPECTED LATE SUNDAY INTO EARLY MONDAY MORNING
ASSOCIATED WITH AN UPPER SHORTWAVE THAT WILL KICK THE SURFACE LOW
OFF TO OUR EAST. ALTHOUGH LIGHTER AMOUNTS OF RAIN ARE EXPECTED
WITH THAT FEATURE...ADDITIONAL RUNOFF WILL BE LIKELY AND POSSIBLY
AGGRAVATE ALREADY SATURATED CONDITIONS EVEN MORE.

WE'RE GOING TO GO AHEAD WITH A FLASH FLOOD WATCH THAT COVERS THE
WESTERN HALF OF CENTRAL ALABAMA AND COUNTIES JUST TO THE EAST OF
I-65. THE WATCH WILL COVER THE AREA OF GREATEST POTENTIAL TO
RECEIVE BASIN AVERAGE RAINFALL AMOUNTS OF 2 TO 3 INCHES. LOCALLY
HIGHER AMOUNTS OF OVER 4 INCHES WILL ALSO BE POSSIBLE THROUGH
MONDAY MORNING. THE FLASH FLOOD WATCH COULD POTENTIALLY BE
EXTENDED FARTHER EASTWARD/SOUTHWARD BASED ON THE LATEST TRENDS
THROUGH THE DAY TODAY. NOW TALKING ABOUT THUNDERSTORM
POTENTIAL...INSTABILITY VALUES WILL BE MEAGER BECAUSE OF ALL THE
CLOUDS AND RAIN...BUT EMBEDDED THUNDER WILL DEFINITELY BE
EXPECTED. THE FARTHER SOUTH YOU GO THE BETTER THE CHANCE OF A
SEVERE STORM OR TWO ESPECIALLY ALONG THE GULF COAST. WE'LL WATCH
CLOSELY FOR THE POTENTIAL OF A FEW SEVERE STORMS DEVELOPING DUE TO
THE INCREASING LOW LEVEL JET AND PLENTIFUL MOISTURE ACROSS OUR FAR
SOUTHERN TIER OF COUNTIES...BUT THE THREAT ISN'T HIGH ENOUGH TO
MENTION IN THE HWO AT THIS TIME.

.LONG TERM...
TUESDAY THROUGH FRIDAY.

NOT MUCH HAS CHANGED WITH THE PREVIOUS LONG TERM FORECAST DURING
THIS PERIOD...WITH DRY DAYS EXPECTED TUESDAY THROUGH MUCH OF THE DAY
ON THURSDAY. GENERALLY BELOW AVERAGE TEMPERATURES ARE EXPECTED WITH
HIGHS IN THE UPPER 40S/LOWER 50S AND LOWS IN THE UPPER 20S/LOWER
30S. THE SOUTHERN STREAM STAYS ACTIVE HOWEVER...WITH YET ANOTHER
SIGNIFICANT RAIN EVENT EXPECTED BY FRIDAY AND INTO NEXT WEEKEND
ACCORDING TO LONG RANGE GUIDANCE.

56/GDG

&&

.AVIATION...
12Z TAF DISCUSSION.

FORECAST REMAINS A BIT TRICKY THE FIRST 12 HOURS OR SO. THE MODEL
CONSENSUS IS WAY OFF ON THE TIMING OF THE APPROACHING CONVECTION.
SHOWERS AND A FEW THUNDERSTORMS ARE ALREADY AFFECTING TCL/BHM/EET
AT ISSUANCE. DUE TO THE VERY DRY AIR THAT WAS IN PLACE...CEILINGS
ARE LOWERING BUT ARE GENERALLY STILL VFR. CONTINUED THE TREND OF
RAIN AND LOWERING CEILINGS THROUGHOUT THE DAY. WENT WITH THE
NORTHERN SITES MVFR IN A FEW HOURS AND IFR BY AROUND 00Z...WHICH
IS AN INCREASE IN TIMING FOR THE LOWERED CEILINGS. THE SOUTHERN
SITES WILL HIT MVFR BY MID AFTERNOON.

THE INCREASED LOW LEVEL WINDS AND DISTURBANCE MOVING NORTHEAST
ACROSS THE AREA AND PRODUCING THE RAIN WILL MOVE OFF WITH
ADDITIONAL DEVELOPMENT AND INCREASE IN RAIN COVERAGE AGAIN INTO
THE AFTERNOON. THE MAIN CHALLENGE THIS PERIOD WILL BE THE TIMING
OF THE ONSET OF THE RESTRICTIONS. ADDITIONAL RAIN AND SOME THUNDER
EXPECTED OVERNIGHT WITH LOW CEILINGS AND REDUCED VIS.

THESE CONDITIONS WILL PERSIST INTO SUNDAY.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  52  61  49  57 /  90 100 100  80  20
ANNISTON    61  53  65  51  60 /  90 100 100  80  20
BIRMINGHAM  57  53  63  48  57 /  90 100 100  80  20
TUSCALOOSA  56  55  64  47  56 / 100 100 100  80  20
CALERA      58  54  65  50  58 /  90 100 100  80  20
AUBURN      60  55  67  56  67 /  60  80  70  70  20
MONTGOMERY  63  56  72  55  67 /  60  90  80  70  20
TROY        65  57  72  58  69 /  40  60  60  70  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON CST TODAY THROUGH LATE SUNDAY NIGHT
FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT...CHILTON...
COOSA...DALLAS...ELMORE...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...MARENGO...MARION...PERRY...PICKENS...SHELBY...ST.
CLAIR...SUMTER...TALLADEGA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 27, 4:45 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 AM CST SAT DEC 27 2014

ALZ011>015-017>050-281045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
445 AM CST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL SPREAD WEST TO EAST ACROSS MUCH OF CENTRAL ALABAMA BY THIS
AFTERNOON AND GRADUALLY INCREASE IN INTENSITY. RAIN AMOUNTS AROUND 2
INCHES ARE POSSIBLE THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. THESE RAIN AMOUNTS MAY PRODUCE SOME FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL RAIN ON SUNDAY AND SUNDAY NIGHT MAY CONTINUE THE THREAT
OF FLOODING. AMOUNTS AROUND 1 INCH ARE POSSIBLE THIS PERIOD WITH
LOCALLY HIGHER AMOUNTS POSSIBLE.

MINOR RIVER FLOODING WILL BECOME POSSIBLE WITH THESE RAIN
AMOUNTS...ESPECIALLY BASINS IN WESTERN ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 5:00 AM CSTFlash Flood WatchBMXAutauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 29 more33 hr
Dec 27, 7:57 AM CSTRiver Flood WarningBMXSumter4 days
Dec 27, 7:58 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter4 days

Nearby

River Flood Warnings in Alabama, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.